Alert archive / Colorado / Red Flag Warnings in 2022

Red Flag Warning 12, NWS Denver/Boulder, CO

April 15, 20229 counties in Colorado

NWS Denver/Boulder, CO issued this red flag warning at Apr 15, 2022, 2:23 AM MDT for 9 counties in Colorado. It took effect at Apr 15, 2022, 10:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 15, 2022, 2:23 AM MDT (08:23 UTC)
In effect from
Apr 15, 2022, 10:00 AM MDT
Expired
Apr 15, 2022, 7:00 PM MDT
In force
9 hr
Issued by
NWS Denver/Boulder, CO

Counties Adams County, CO, Arapahoe County, CO, Boulder County, CO, Broomfield County, CO, Denver County, CO, Douglas County, CO, Elbert County, CO, Jefferson County, CO, Lincoln County, CO

The radar

The Denver radar (KFTG), 21 km from the middle of the area, began a volume at 08:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 8.4 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2022-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2022-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3496 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

060 
WWUS85 KBOU 150823
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
223 AM MDT Fri Apr 15 2022

COZ240-241-245>247-152100-
/O.NEW.KBOU.FW.W.0012.220415T1600Z-220416T0100Z/
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
223 AM MDT Fri Apr 15 2022

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 7 PM MDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR DENVER METRO,
PALMER DIVIDE, AND PORTIONS OF THE PLAINS...

The National Weather Service in Denver has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 10 AM this morning to 7 PM MDT this evening.

* Affected Area...Fire Weather Zones 240, 241, 245, 246 and 247.
  This includes the Denver metro, eastern Douglas County, and all
  of Adams, Arapahoe, Elbert and Lincoln Counties.

* Timing...Late morning through early evening.

* Winds...West/Northwest 15 to 20 mph with gusts to 30 mph.

* Relative Humidity...10 to 15 percent.

* Impacts...Any fire that develops will have the potential to 
  spread rapidly. Outdoor burning should be avoided, as well as 
  any activity that may produce a spark and start a fast moving 
  wildfire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Rodriguez
3 follow-up statements
612 
WWUS85 KBOU 151546
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
946 AM MDT Fri Apr 15 2022

COZ239-160000-
/O.EXA.KBOU.FW.W.0012.220415T1600Z-220416T0100Z/
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
946 AM MDT Fri Apr 15 2022

...RED FLAG WARNING IN EFFECT UNTIL 7 PM MDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR BOULDER AND THE WESTERN SUBURBS
OF DENVER...

The National Weather Service in Denver has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
until 7 PM MDT this evening.

* Affected Area...Fire Weather Zone 239, with the worst conditions
  south of Boulder. 

* Timing...Until 7 pm this evening. 

* Winds...Northwest winds 15 to 20 mph with gusts up to 30 mph.

* Relative Humidity...13 to 17 percent.

* Impacts...Any fire that develops will have the potential to 
  spread rapidly. Outdoor burning should be avoided, as well as 
  any activity that may produce a spark and start a fast moving 
  wildfire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ240-241-245>247-160000-
/O.CON.KBOU.FW.W.0012.220415T1600Z-220416T0100Z/
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
946 AM MDT Fri Apr 15 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR THE DENVER METRO AREA,
PALMER DIVIDE, AND ADJACENT PLAINS...

* Affected Area...Fire Weather Zones 240, 241, 245, 246 and 247.

* Timing...Until 7 pm this evening.

* Winds...Northwest 15 to 20 mph with gusts up to 35 mph.

* Relative Humidity...10 to 15 percent.

* Impacts...Any fire that develops will have the potential to 
  spread rapidly. Outdoor burning should be avoided, as well as 
  any activity that may produce a spark and start a fast moving 
  wildfire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
985 
WWUS85 KBOU 152109
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
309 PM MDT Fri Apr 15 2022

COZ240-245>247-152215-
/O.CAN.KBOU.FW.W.0012.000000T0000Z-220416T0100Z/
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
309 PM MDT Fri Apr 15 2022

...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR DENVER AND POINTS EAST/SOUTHEAST INTO LINCOLN 
COUNTY...

The National Weather Service in Denver has cancelled the Red Flag
Warning.

A cold front has pushed through the area and will keep humidities
above critical thresholds, while winds gust to around 20 mph. 

$$

COZ239-241-160100-
/O.CON.KBOU.FW.W.0012.000000T0000Z-220416T0100Z/
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-Elbert/Central and East Douglas Counties Above 6000 Feet-
309 PM MDT Fri Apr 15 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR BOULDER AND THE WESTERN 
DENVER SUBURBS, AND PALMER DIVIDE AREA...FIRE WEATHER ZONES 239
AND 241...

* Affected Area...Fire Weather Zones 239 and 241.

* Timing...Until 7 pm this evening.

* Winds...Northwest 10 to 20 mph with gusts up to 30 mph.

* Relative Humidity...around 15 percent.

* Impacts...Any fire that develops will have the potential to 
  spread rapidly. Outdoor burning should be avoided, as well as 
  any activity that may produce a spark and start a fast moving 
  wildfire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
461 
WWUS85 KBOU 160113
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
713 PM MDT Fri Apr 15 2022


COZ239-241-160215-
/O.EXP.KBOU.FW.W.0012.000000T0000Z-220416T0100Z/
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-Elbert/Central and East Douglas Counties Above 6000 Feet-
713 PM MDT Fri Apr 15 2022

...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE
HUMIDITY FOR BOULDER, DENVER SUBURBS, AND PALMER DIVIDE
AREA...FIRE WEATHER ZONES 239 AND 241...

Winds continue to trend downward over the Palmer Divide and I-25
corridor this evening with relative humidity values increasing
have allowed the Red Flag Warning to expire this evening. 

Saturday will be dry with breezy conditions over the Palmer 
Divide and east plains elevating fire weather conditions. 
However, relative humidity values will be higher than today 
keeping conditions below critical thresholds. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Apr 14, 9:08 PM MDT, 5 hours 15 minutes earlier.

Area forecast discussion, Apr 14, 9:08 PM MDT, 5 hours 15 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
908 PM MDT Thu Apr 14 2022

.UPDATE...
Issued at 906 PM MDT Thu Apr 14 2022

Winds continue to diminish this evening over the plains with
gradually increasing relative humidity. This allowed the Red Flag
Warning to expire at 7 PM this evening for the plains. Forecast
is overall on track and no major changes were needed. Main concern
for the period is the potential elevated to near-critical fire
weather conditions especially in/near the Front Range and Palmer
Divide tomorrow afternoon. Low relative humidity and breezy
conditions will keep conditions elevated over the plains with
potential for spots of critical fire weather conditions in/near
the Front Range, I-25 corridor, and Palmer Divide where gusts up
to 30 mph are possible. Critical conditions will likely be
localized and conditions remain marginal which has held off the
issuance of any highlights.

&&

.SHORT TERM...(This evening through Friday)
Issued at 245 PM MDT Thu Apr 14 2022

Gusty winds will diminish this evening with the loss of daytime
heating and mixing. The exception to that will be over the higher
mountains where inversions do not form and we'll still be under
the influence of moderate to strong westerly flow aloft. That mid
level flow is expected to weaken slightly Friday, which should
result in a little less wind than today although the latest model
trends still show gusty winds to around 30 mph in/near the Front
Range. Farther east on the plains, a backdoor cold front is
expected to sink southwestward during the day, resulting in less
wind there. Temperatures will continue to warm with downslope
flow and slight warm advection aloft, although the eastern plains
may see little change from today behind that backdoor cold front.

In the mountains, light snow showers will taper off this evening
with further drying. But another round of light snow showers will
likely arrive by Friday as a plume of mid level Pacific moisture
arrives. Look for another inch or two of snow mainly in the
mountains north of the I-70 Corridor. The increase in mid level
moisture and higher specific humidity should help dewpoints from
bottoming out again tomorrow, but we'll still see at least
elevated fire weather conditions in/near the Front Range.

.LONG TERM...(Friday night through Thursday)
Issued at 245 PM MDT Thu Apr 14 2022

Colorado will be under the influence of a quasi-zonal flow through
Wednesday with periods of upper level ridging followed by upper
level shortwaves rapidly moving through the flow. This pattern
should lead to breezy to windy conditions and above normal
temperatures across the CWA. Unfortunately, much of the moisture
associated with the short waves will stay north of Colorado. As a
result, most of the forecast area will remain dry. The exception
will be from late Saturday into Easter Sunday morning as a stronger
upper level disturbance moves across Northern Colorado. Increasing
moisture and orographic flow should bring light snow to the Northern
Mountains with 1 to 3 inches of accumulation expected. Further
east across the plains, some light showers will be possible mainly
over the northern zones.

In addition, windy conditions are expected to develop over the
foothills late Saturday night and continue into Sunday morning as
a mountain wave develops. By late Sunday morning, the winds
should spread onto the plains as the pressure gradient tightens
and subsidence moves in from the west. Areas north and east of
Denver could see gusts up to 50 mph during the afternoon.

On Tuesday, we could some downsloping flow on the lee of the Rockies
which should result in a very warm and dry day. Max temperatures
across the plains are forecasted to climb into the mid and upper 70s
with some locations possibly reaching 80 degrees. The combination of
the very warm temperatures, low relative humidity and gusty winds
could lead to worsening fire danger across the plains, Palmer Divide
an foothills.

By Thursday, a large upper level ridge of high pressure is progged
to build over the Rocky Mountain Region as an upper level trough of
low pressure deepens along the West Coast of the U.S. This pattern
would result in continued dry and much above normal temperatures
across North Central and Northeastern Colorado.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 610 PM MDT Thu Apr 14 2022

Expect VFR conditions for the TAF period. Gusty WNW winds decrease
this evening gradually returning to light drainage (7-12 kts) by
06z and will persist through the early morning hours Friday.
Winds are expected to increase into Friday afternoon with gusts
up 25-30 kts out of the WNW. There is potential for winds to
transition closer to NW in the late afternoon at DEN; however,
confidence is not high at this time.

&&

.FIRE WEATHER...
Issued at 245 PM MDT Thu Apr 14 2022

The Red Flag Warning for the plains will likely be allowed to
expire on time at 7 pm as winds should be weakening sufficiently
by then. Only expect moderate humidity recovery overnight. Friday
has trended a little windier in/near the Front Range, but right
now humidity looks marginal and with weaker winds than today we'll
hold off with any highlights. Elevated fire weather conditions
are still anticipated, with locally critical conditions possible
in/near the Front Range and Palmer Divide.

Expect mainly dry and warm conditions through the middle of next
week across the plains with several days of near critical to
critical fire weather conditions. The best days to meet critical
conditons look to be Sunday and again on next Tuesday.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Mensch
SHORT TERM...Barjenbruch
LONG TERM...Kalina
AVIATION...Mensch
FIRE WEATHER...Barjenbruch/Kalina
Hazardous weather outlook, Apr 14, 11:04 AM MDT, 15 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1104 AM MDT Thu Apr 14 2022

COZ030>051-151715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1104 AM MDT Thu Apr 14 2022

...RED FLAG WARNING FOR ALL THE PLAINS UNTIL 7 PM THIS EVENING...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

Fire danger remains a concern across the urban corridor and
plains this afternoon due to strong, gusty west winds and low
humidity. Avoid burning or any outdoor activity that may produce a
spark and start a fast moving wildfire.

Light snow showers will continue over the higher elevations of
the mountains, with 1-3" of accumulation possible for areas above
timberline from Indian Peaks north as well as the Park Range.
Strong winds may result in areas of blowing snow over high
terrain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Areas of elevated to critical fire weather conditions will continue
across much of the plains into the weekend due to breezy conditons
and low humidities. An upper level system will bring snow showers
to the mountains on Saturday afternoon and night. Mainly dry and
warmer on Easter through the middle of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Red Flag Warnings in Colorado, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.